Texas, 2018

Flash Flood and Hail in Texas, May 13, 2018

May 13, 2018 · NWS LUB · 11 events in 3 counties and zones

On the afternoon of the 13th, a dryline moved east to the Interstate-27 corridor. By the early evening, thunderstorms continually redeveloped around Hall and Motley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 13th, a dryline moved east to the Interstate-27 corridor. By the early evening, thunderstorms continually redeveloped around Hall and Motley Counties. These storms were able to take advantage of a very unstable atmosphere and produce hail up to two inches in diameter. Several rounds of thunderstorms affected Hall and Childress Counties, particularly around the Estelline (Hall County) area. Large hail and severe winds resulted in numerous reports of damage in Estelline with one of the storms. A Texas Tech University West Texas mesonet site near Estelline, which was completed only three days prior, was damaged due to large hail. The repeated rounds of thunderstorms also resulted in flash flooding along Farm to Market Road 658 south of US Highway 287 in Hall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 2:44 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 13, 2:44 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
344 PM CDT Sun May 13 2018

.DISCUSSION...
It looks like we may be entering a fairly active (and more typical
of mid-May) stretch of weather, supported by a prolonged period of
southwest flow aloft and a dryline wandering the region. This will
occur as the upper low across the Great Basin lingers there as it
slowly fills. Eventually the low will be dislodged and dissipate
around mid-week, but it will quickly be replaced by another upper
low moving in from the eastern Pacific which may be a little more
progressive than this current low (not a tough thing to do). In the
brief transition between western lows, a shortwave ridge will
traverse West Texas on Thursday, with a temporary interruption to the
southwesterly flow aloft.

The difficulty in this pattern is figuring out what days present the
highest chances for convection, and exactly where that convection
will be. Starting with this afternoon, it isn't quite as hot as the
past few days, but it is still toasty with 1930Z temperatures mostly
in the lower to middle 90s. The dryline was mixing through the I-27
corridor and it should halt again near the edge of the Caprock
late this afternoon before returning back westward this evening.
Moisture and instability levels east of the dryline are improved
from the past few afternoons with the 19Z SPC objective analysis
showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with
fairly minimal CIN as opposed to recent days. Deep layer shear
isn't overly impressive at 25-30 knots, but given the instability,
storms that can get rooted in the boundary layer could quickly
become severe and produce large hail and damaging winds. Most
high-res guidance continues to suggest scattered storms will fire
along the dryline by late afternoon, though the 12Z GFS, NAM and
TTU-WRF are less optimistic on coverage in our CWA later today.
Given relatively weak wind fields and convergence on the dryline
and minimal upper support, confidence in storm
development/coverage isn't high, but anything that goes will have
a severe threat.

Tomorrow will bring a similar setup though we may receive a glancing
shot of upper support as shortwave energy ejects into the central
High Plains. The best storm chances locally may be Tuesday as the
recent NWP suggest a convectively aided front may dip into the South
Plains and stall while a weak subtropical disturbance approaches
from the west. Many of these details could change, but at this point
it looks like a decent shot for convection late Tuesday afternoon
into Tuesday evening. Throughout this period, fairly stout late day
instability coupled with modest deep layer shear will support a
severe weather risk. The storm chances become less clear late
Wednesday into Thursday as the upper ridge passes (after a brief
period of northwesterly flow), but with a residual boundary
potential in/near the area we have maintained slight chance PoPs for
parts of the area. Southwesterly flow and a potentially active
dryline will return to the region late week. Beyond that, the 12Z
GFS and ECMWF suggest a portion of the western trough will emerge
into the central High Plains with a cold front moving into the South
Plains Saturday or Saturday night. Confidence in these details is
low but we have maintained 20-30% PoPs and reflect a modest cooling
trend.

&&

.FIRE WEATHER...
Hot and dry conditions were present west of the dryline across the
southwest Texas Panhandle and western and central South Plains where
RH values ranged from 7 to 14%. Winds have been rather tame to this
point but may become gusty through the late afternoon and early
evening, creating elevated to briefly critical conditions. For this
reason a Fire Danger Statement (RFD) remains in effect for this area
through 9 pm. After decent overnight recoveries tonight for all but
the southwest Texas Panhandle, Monday will bring a similar setup
with hot and dry conditions west of the dryline across the southwest
Panhandle and western South Plains. Wind will again be the limiting
factor, though widespread elevate fire weather conditions will
occur. Additionally, isolated to scattered thunderstorms will be
possible along and east of the dryline later this afternoon and
evening and again Monday afternoon and evening. Improved
moisture/instability levels will support strong to severe
thunderstorms which will include strong and erratic winds and
pockets of wetting rains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, May 13, 10:35 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1135 AM CDT Sun May 13 2018

TXZ021>044-140445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1135 AM CDT Sun May 13 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms this afternoon and
evening mainly east and north of a Silverton to Lorenzo to
Guthrie line. Hail to the size of tennis balls and wind gusts to
70 mph are the primary threats.

A rangeland fire danger statement is in effect for elevated fire
weather conditions along and west of a Dimmitt to Brownfield line
this afternoon to mid-evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly afternoon and evening strong to severe thunderstorms will
be possible through much of the upcoming week particularly east
of the Highway 385 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Altus AFB radar (KFDR), 136 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hall

When
May 13, 4:55 PM CST to 4:59 PM CST
Where
Hall County, 1 mi W of Estelline to 3 mi SSE of Estelline
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.550, -100.448

Hail, Hall

When
May 13, 5:16 PM CST to 5:31 PM CST
Where
Hall County, 3 mi SSE of Estelline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.510, -100.410

Hail, Hall

When
May 13, 5:44 PM CST
Where
Hall County, 3 mi SSE of Estelline
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.510, -100.410

A trained spotter reported hail between golf ball and lemon size.

Hail, Hall

When
May 13, 6:10 PM CST
Where
Hall County, 11 mi W of Estelline
Measured
1 in hail
Reported by
Public
Coordinates
34.550, -100.623

Hail up to quarter size was reported west of Estelline.

Hail, Hall

When
May 13, 6:50 PM CST to 7:18 PM CST
Where
Hall County, 1 mi N of Estelline to 2.3 mi S of Estelline
Measured
1.75 in hail
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
34.565, -100.430

Numerous reports of hail up to golf ball size fell around US Highway 287 from north of Estelline to southeast of Estelline. Many vehicles were damaged due to large hail in Estelline.

Thunderstorm Wind, Hall

When
May 13, 7:08 PM CST
Where
Hall County, 3 mi SSE of Estelline
Measured
59 kt (68 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
34.510, -100.410

A Texas Tech University West Texas mesonet measured a wind gust to 68 mph. Furthermore, several reports of wind damage were received from Estelline including shed and tree damage.

Hail, Motley

When
May 13, 7:11 PM CST
Where
Motley County, Northfield
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
34.280, -100.600

An NWS cooperative weather observer reported hail up to ping pong ball size.

Hail, Childress

When
May 13, 7:18 PM CST
Where
Childress County, 5.68 mi NW of Carey
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.518, -100.401

A hail swath up to golf ball size extended into Childress County along US Highway 287 southeast of Estelline.

Flash Flood, Hall

When
May 13, 7:29 PM CST to 9:29 PM CST
Where
Hall County, 1.01 mi SSW of Estelline to 1.09 mi S of Estelline
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.536, -100.435

A storm chaser reported water flowing across Farm to Market Road 658 south of US Highway 287.

Hail, Childress

When
May 13, 9:04 PM CST to 9:06 PM CST
Where
Childress County, Childress to 1 mi NW of Childress
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.420, -100.200

Hail, Childress

When
May 13, 10:19 PM CST to 10:23 PM CST
Where
Childress County, Childress to 2 mi ENE of Childress
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.420, -100.200

The Childress Fire Department reported hail up to quarter size in and around the city of Childress.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747239, 747240, 747242, 747241, 747243, 747245, 747246, 747244, 747249, 747247, 747248.